Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2017, 5:18 PM EDT for Lawrence County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 5:18 PM EDT (21:18 UTC)
- Expired
- May 18, 2017, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lawrence County, IN
The radar
The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted.
015
WUUS53 KIND 182118
SVRIND
INC093-182200-
/O.NEW.KIND.SV.W.0080.170518T2118Z-170518T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
518 PM EDT THU MAY 18 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Lawrence County in south central Indiana...
* Until 600 PM EDT.
* At 518 PM EDT, a severe thunderstorm was located 10 miles north of
Paoli, or 11 miles south of Bedford, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mitchell, Tunnelton and Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3872 8664 3894 8628 3876 8628 3874 8629
3873 8631 3869 8631 3869 8661
TIME...MOT...LOC 2118Z 233DEG 22KT 3870 8649
HAIL...1.00IN
WIND...<50MPH
$$
PUMA2 follow-up statements
334
WWUS53 KIND 182138
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
538 PM EDT THU MAY 18 2017
INC093-182200-
/O.CON.KIND.SV.W.0080.000000T0000Z-170518T2200Z/
Lawrence IN-
538 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN LAWRENCE COUNTY...
At 537 PM EDT, a severe thunderstorm was located 11 miles southeast
of Bedford, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 8645 3884 8628 3876 8628 3874 8629
3873 8631 3869 8631 3869 8645
TIME...MOT...LOC 2137Z 245DEG 26KT 3873 8636
HAIL...1.00IN
WIND...<50MPH
$$
PUMA722
WWUS53 KIND 182152
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
552 PM EDT THU MAY 18 2017
INC093-182202-
/O.EXP.KIND.SV.W.0080.000000T0000Z-170518T2200Z/
Lawrence IN-
552 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3875 8645 3884 8628 3876 8628 3874 8629
3873 8631 3869 8631 3869 8645
TIME...MOT...LOC 2152Z 243DEG 32KT 3873 8627
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:38 PM EDT, 40 minutes earlier.
Area forecast discussion, May 18, 4:38 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 438 PM EDT Thu May 18 2017 .UPDATE... Aviation sections updated && .SYNOPSIS... Issued at 240 PM EDT Thu May 18 2017 A frontal system will interact with instability and increasing moisture and result in showers and thunderstorm chances through Sunday. The best chances will be Saturday night and Sunday, when a cold front will be moving across central Indiana from west to east. High pressure will bring dry weather to the area by Sunday night, but then there will be more thunderstorm chances starting overnight Monday night as an upper system tracks southeast towards the lower Great Lakes and Ohio Valley. Above normal temperatures will persist through the weekend with cooler temperatures in store next week. && .NEAR TERM.../Tonight/ Issued at 240 PM EDT Thu May 18 2017 Radar was quiet over the area early this afternoon. A cold front extended from northeastern Wisconsin to eastern Iowa. This front will drop southeast across central Indiana tonight. The front and any impulse ejected northeastward from the Four Corners upper low, combined with plus 500 J/kg CAPES and increasing moisture, will support isolated to scattered thunderstorms through the night along and ahead of the front. Lack of low level jet precludes any higher pops. The front is expected to stall over south central Indiana on Friday. With the front in the area, there will be a large temperature gradient with blend overnight lows in the lower 50s northwest to mid 60s southeast looking good. && .SHORT TERM.../Friday through Sunday/ Issued at 240 PM EDT Thu May 18 2017 The main focus for the short term will be on timing and coverage of showers and thunderstorms through Sunday. Models general agree on synoptic pattern and features. So, will accept the blend. An upper low over southern Colorado and northern New Mexico Friday morning will makes it way north and northeastward to northern Minnesota on Sunday as a ridge builds over the eastern states. Meanwhile, a cold front will start off over southern Indiana on Friday but should return north as a warm front Friday night and Saturday. Finally, a cold front will sweep through the area overnight Saturday night into Sunday. Models have an upper wave ejected from the upper low move through the area Friday afternoon from southwest to northeast. Thus, after small morning pops along and south of the front, will keep the good chance afternoon pops from the blend. As the upper waves moves northeast of the area and sun sets, should see a lull in convection Friday evening. However, the upper ridge will move into eastern Indiana and western Ohio Friday overnight and into Saturday and a modest low level jet will set up over west central Indiana. This warrants higher pops overnight Friday night into Saturday. The best combination of moisture and forcing will be Saturday night and Sunday morning as the cold front moves in from the west. In addition, upper jet dynamics will become a factor as the area will be in the right rear quadrant of a 90 plus know 250 millibar jet. The activity will then be ending from west to east behind the front Sunday afternoon. With the front moving through, temperatures should only reach normal highs in the lower and mid 70s per the blend. Prior to that, With the cold front moving through tonight expected to stall over south central Indiana, looks like there will be a decent temperature gradient on Friday, with near normal highs in the lower 70s north of the front and above normal highs in the upper 70s to around 80 south of the front. With the front to the north, prefer above normal highs in the upper 70s and lower 80s. Plenty of instability for thunderstorms through the short term per all the models. Also, Marginal Risks for severe storms from the Storm Prediction Center look reasonable through Day3. && .LONG TERM (Sunday night through Thursday)... Issued at 153 PM EDT Thu May 18 2017 The initialization from Region will be used with rather high confidence. The deterministic models have differences, but arrive at similar temperature and precipitation predictions. This builds confidence in today's forecast since no matter which model is right, the end result should be about the same. Possible temperature errors are 1-3 degrees, and possible POP errors around 10 percent. && .AVIATION /Discussion for the 182100Z IND Taf update/... VFR Continues. Convection developing north and south of the taf sites along boundaries. At this time...confidence too low to include any prevailing mention with specific timing. Will continue to monitor trends...however any TSRA that strikes a TAF site may produce brief MVFR conditions. Previous Discussion Below (Discussion for 181800Z TAFs)... Issued at 108 PM EDT Thu May 18 2017 A cold front moving through from the north will cause scattered thunderstorms. They will not be mentioned in the TAFs at this time due to the low chance of occurrence at a given place and time. Any storms may produce gusty winds or hail. Clouds may be locally broken around 4 thousand feet until 22Z. Otherwise ceilings will be 10 thousand feet or higher through at least 06z, but then become MVFR behind the front. Ceilings should return to VFR by early Friday afternoon. Expect VFR visibilities outside storms. Winds should stay southwest 15 knots with gusts to 25 knots this afternoon, but fall rapidly toward sunset. Winds are going to veer through the west to the northeast tonight into Friday, with speeds 5- 10 knots. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....JK AVIATION...JK/JP
Hazardous weather outlook, May 18, 4:16 AM EDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EDT Thu May 18 2017 INZ021-028>031-035>049-051>057-060>065-067>072-191000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EDT Thu May 18 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered strong thunderstorms. An isolated severe storm is possible. Hazard: Gusty winds...hail...brief heavy rainfall and cloud to ground lightning. Timing: Any time today or tonight but best chances for storms will be this afternoon and evening. Discussion: Scattered showers and thunderstorms will be possible within a warm and unstable airmass today...continuing tonight as a cold front moves into the area from the north. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Showers and thunderstorms are possible at times Friday through the weekend, as well as next Tuesday and Wednesday. Isolated severe storms are possible on Friday and Saturday, mainly during the afternoon and evening hours. Heavy rainfall is also possible over the weekend. Discussion: Chances for showers and thunderstorms are possible through the weekend with the greatest threats coming Saturday and Sunday as a frontal boundary oscillates over the Ohio Valley. The arrival of low pressure into the Great Lakes will bring the next chance for showers and thunderstorms Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:31 PM EDT | Severe Thunderstorm Warning | IND | Knox | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.